Facebook Pixel

Is it safe to stop taking plavix?

By August 12, 2014 - 8:14pm
Rate This

My dad is 69 he put two stents in february 2014. He. Started taking plavix and right now this past friday he had a serious side afect of internal bleeding. The doctors told him to stop fornow. He also takes aspirin. He also has high blood pressure. AND TAkes benicar 20. I want to know if its safe for him tonstop plavix. Ive read a lot of stuff online of people saying it has a high risk of heartbattack Please let me know what he can do im really scared and i feel like the doctors he go to are too calm about i

Add a Comment5 Comments

Hi Susan,

I feel a little more better knowing that the risk of a heart attack is small. I actually spoke to the gastronoligist today because he had an endoscopy on Monday and said that he should be back on plavix. But his cardiologist said to not be on it for now and so did his primary care doctor. I'm a bit confused now but I think it's safe to be on aspirin 81. His blood pressure is low now so his doctor told him to stop benicar 20 for now as well. Thank you so much for your help. If there is anything else you know about this please let me know. Thank you.

August 14, 2014 - 7:33pm

Hi Susan,

Thank you so much for your time. He will stop it for now but inwas just wondering if it has serious side affects such as heart attack or stroke. Because online it said the first three moths are the most risky when off the drug. I am wondering if this is true and what you think of it. Im not sure if its because of a history of heart attack or stoke or even with someone with no history. He is taking just the aspirin now. (Along with others that he usually takes) just stopped the plavix and im wondering if it has serious side affects. I really appreciate your help.

August 13, 2014 - 10:37am
HERWriter Guide (reply to Bathsheva)

Hi again Bathsheva

From what I have read, it seems a bit vague whether stopping Plavix elevates the risk of heart attack for someone with heart disease, or someone who has had a previous heart attack. It's also important to know that the risk of a heart attack - while there - is small. Your Dad also has to decide if it's worth being on it and have internal bleeding or be off it and have a small increased risk of heart attack. 

Since internal bleeding has been confirmed, your doctor may be making the right decision here. The downside is that nobody can give you a guarantee either way - right now your Dad is dealing with what he knows for sure (the bleeding), and what may happen. 

I hope this helps you and your Dad and I wish someone could reassure your more. Will you stay in contact with us?



August 14, 2014 - 5:25am
HERWriter Guide

Hi Bathsheva

Thank you for your question and I am sorry about your dad's ill-health. 

One of the main side effects of Plavix to worry about is indeed this internal bleeding that your dad is now dealing with. 

I know this medication can and does help with cardiovascular health but some will are taken off due to serious side effects. Internal bleeding is a serious side-effect. 

If your doctor is telling him to stop taking it, then he probably should. We are not in a position to tell you if he should continue to take it or not. 

Bathsheva,  I would advise him to follow his doctor's orders but to discuss a possible alternative in lieu of Plavix. Plavix has had great success in heart health so it's important that your father discusses further treatment. If you think his doctors are a little too lax about things, try to see a doctor with him so you can be his advocate. 

Will you keep us posted?



August 13, 2014 - 4:39am

He also has no history of heart attacks or strokes.

August 12, 2014 - 8:17pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Heart Conditions

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!